New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Nov 2006
Total Posts : 29
   Posted 11/19/2006 8:01 PM (GMT -6)   
Hi Everyone

I am wondering if I should discuss changing my medication with my Pdoc. I am currently taking 600mg of Lithium, and 187.5mg of Effexor (gotta love the depression following an episode).

I am thinking about the possibility of returning to University in January to take a few courses (I have been granted a one year deferral).

The problem with that is, the last time I was on lithium and returned to high school following hospitalization (I was 14)I did poorly in school, had difficulties with concentration and comprehension, and this resulted in poor grades. When I was taken off of the lithium two years later, the fogginess disappeared, and my concentration and comprehension were much better, I graduated among the top of my class with scholarships.

I will always associate school with lithium.

I fear that if I return to University while on this medication, the same thing will happen. I am currently having difficulties in reading, and comprehension. My pdoc says it could be Generalized Anxiety Disorder and I can't concentrate and absorb. OK then!!

What are some other medication options for me? He says lithium is the best (I dread the stuff, not to mention the weight gain, etc)....

But anyways........ Is there something that can help with these issues?

I am a very good student and I value my education, I want to be able to do well in my courses.

Any advice is appreciated!

Thank You!

Regular Member

Date Joined Feb 2006
Total Posts : 105
   Posted 11/20/2006 12:37 AM (GMT -6)   


I have been on Lithium for about 3 and a half years.  During that time I have been going to college and am about to graduate this spring.  I remember when I first started lithium I was really tired at all the time.  However, I don't know if it was the lithium or the abilify that I was on.  Anyway, the tiredness has gone away and I don't have any side effects.  Although I know that everyone's body is different with reaction to the meds.

Some other mood stabalizers that people have done well on are Lamictal, Depakote, and Tegretol.  I would talk to your doctor about different options in regard to mood stablizers.

Veteran Member

Date Joined Feb 2003
Total Posts : 1432
   Posted 11/21/2006 11:20 AM (GMT -6)   
Hey Bpchick! :o)
Listen, I would seriously have a discussion with your doctor about how you responded long ago on Lithium and the troubles you had with your concentration and school. Let him know that you are planning to go back to school and that you don't want to face the same challenges. You have just as much say so about your treatment options as your doctor has.
Tell him/her that you would like to try other options first. I have been on Depakote and that worked well for me but I too didn't like the weight gain. I tried Lamictal and that worked for a time. Now I am on Geodon and that has been pretty stable for me. My pdoc just switched me from prozac to wellbutrin and I have had a tremendous improvement after being 2 years trapped in the "adjusting and tinkering with my meds" syndrome.
I just want you to know that there are many medication options for you. It may take time but eventually you will find something that works for you. It took me 2 years! Not to discourage you but to let you know everybody is different.
Have a serious talk with your doctor. Good luck to you and keep us posted here.
Sincerely, ~Sukay~*
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 22, 2016 10:16 PM (GMT -6)
There are a total of 2,710,389 posts in 298,890 threads.
View Active Threads

Who's Online
This forum has 153430 registered members. Please welcome our newest member, jir3733.
280 Guest(s), 4 Registered Member(s) are currently online.  Details
Michael_T, mtnwife, Smeadley, supapfunk

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer